Heavy Rain, Vanderburgh
- When
- May 25, 5:00 PM CST to 6:00 PM CST
- Where
- Vanderburgh County, Evansville
- Reported by
- NEWSPAPER
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Widespread flash flooding occurred across northern Warrick and Spencer Counties. In northern Spencer County, numerous roads were closed by flooding, and some persons were rescued from stalled vehicles.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread flash flooding occurred across northern Warrick and Spencer Counties. In northern Spencer County, numerous roads were closed by flooding, and some persons were rescued from stalled vehicles. About eight inches of water was over U.S. Highway 231 in Gentryville. State Highway 245 was closed at Lamar due to high water. Some flooding of a few homes was reported in Spencer County. About six inches of water entered a cabinet manufacturing facility. Significant amounts of debris washed across the property of an amusement park at Santa Claus in Spencer County, closing the park for several days. Three feet of muddy water was flowing through the park. City streets were flooded throughout Boonville. Unofficial rainfall rates (from trained spotters) were 3.2 to 3.5 inches per hour at both Tennyson in Warrick County and Santa Claus in Spencer County. A trained spotter at Mariah Hill in northern Spencer County reported 3.5 inches. In Evansville, the Virginia Street viaduct and the Ray Becker Parkway was closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:25 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 225 PM CDT TUE MAY 25 2004 THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE THREAT. GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY. AS A RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY. THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE WEEK. THE SEVERE WEATHER THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE PERSISTENT INSTABILITY. BY FRIDAY...ETA LIFTED INDICES ARE AT A MINIMUM THROUGH THE CURRENT MODEL RUN. HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHANKLIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 PM CDT TUE MAY 25 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 345 PM CDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING HENDERSON...OWENSBORO AND CALHOUN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED AT LATER TIMES AS WELL. SHANKLIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO THOMPSONVILLE 37.91N 88.76W
05/25/2004 FRANKLIN IL LAW ENFORCEMENT
TORNADO ON GROUND EAST OF THOMPSONVILLE HEADING EAST.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG SESSER 38.09N 89.05W
05/25/2004 FRANKLIN IL LAW ENFORCEMENT
SEVERAL VERY LARGE TREES DOWN AND UPROOTED NEAR REND
LAKE...SOUTH OF ROUTE 154 NEAR THE GOLF COURSE. TIME
APPROXIMATE.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM FLASH FLOOD BENTON 38.01N 88.92W
05/25/2004 FRANKLIN IL TRAINED SPOTTER
8 TO 10 INCHES OF WATER OVER ROAD NEAR THE BENTON AND
WEST CITY AREAS ALONG ROUTE 14.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD TAMAROA 38.14N 89.23W
05/25/2004 PERRY IL EMERGENCY MNGR
STREET FLOODING IN TAMAROA...NUMBER OF STREETS CLOSED.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM FUNNEL CLOUD NORRIS CITY 37.98N 88.33W
05/25/2004 WHITE IL LAW ENFORCEMENT
FUNNEL CLOUD REPORTED BY DISTRICT 19 SOUTHEAST OF NORRIS
CITY HEADING TOWARD OMAHA ON ROUTE 1.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL CARMI 38.09N 88.17W
05/25/2004 0.25 INCH WHITE IL CO-OP OBSERVER
&&
CWThe national radar mosaic for the moment the first event began.
2 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399100, 5399096, 5399097, 5399098, 5399099.